Research Article: Low risk of hepatotoxicity from rifampicin when used for cholestatic pruritus: a cross‐disease cohort study

Date Published: February 22, 2018

Publisher: John Wiley and Sons Inc.

Author(s): G. J. Webb, S. R. Rahman, C. Levy, G. M. Hirschfield.

http://doi.org/10.1111/apt.14579

Abstract

The use of rifampicin for cholestatic pruritus is accompanied by concerns over safety, but the availability of real‐world prescribing data is relatively limited.

We sought to describe the rate and characteristics of rifampicin‐induced hepatitis in a mixed aetiology cohort of patients with established liver disease and cholestatic pruritus.

Retrospective review of records for out‐patients commenced on rifampicin for pruritus 2012‐2016 inclusive. Rifampicin‐induced hepatitis was recorded where alanine aminotransferase activity (ALT) increased to both ≥5 × baseline and ≥5 × upper limit of normal (ULN), or to both ≥3 × baseline and ≥3 × ULN with concurrent elevation in serum bilirubin to ≥2 × baseline and ≥2 × ULN, in addition to a Roussel‐Uclaf Causality Assessment Method score of “probable” or “highly probable” for rifampicin causality.

After exclusions, we reviewed 105 patients who took rifampicin for a median of 131 days. Most had primary biliary cholangitis or primary sclerosing cholangitis; 40 (38.1%) were men and median age was 44 years (IQR: 32‐57). 44 (41.9%) patients had baseline serum bilirubin ≥2 × ULN and 28 (26.7%) ALT ≥3 × ULN. 5 (4.8%) developed rifampicin‐induced hepatitis at a median of 70(range 27‐130) days after drug initiation. No individual or laboratory baseline characteristics were significantly associated with subsequent development of hepatitis. All cases of hepatitis recovered after drug cessation, although one patient was hospitalised and received corticosteroids.

Given the efficacy of rifampicin for an important sub‐group of those with cholestatic pruritus, adult patients, including those with jaundice, can be counselled that 95% of prescriptions are safe, and where hepatitis occurs, including at long latency, drug cessation appears effective.

Partial Text

Pruritus is a frequent and distressing complication of liver disease, especially cholestatic liver disease.1 The antimicrobial drug rifampicin (USAN: rifampin) is recognised as a therapeutic agent for pruritus having shown efficacy in the majority of controlled trials,2, 3, 4, 5, 6 and is currently recommended by major international guidelines in the therapy of pruritus in cholestatic liver disease.7, 8

With the permission of University Hospitals Birmingham, a retrospective review of cases notes of all patients attending University Hospitals Birmingham on an out‐patient basis from 2012 to 2016 inclusive and who received new prescriptions for rifampicin without concurrent isoniazid was conducted. Details of demographics, laboratory variables and clinical course were reviewed.

We identified 116 out‐patients prescribed rifampicin without concurrent isoniazid by the department of liver medicine between 2012 and 2016 inclusive (Figure 1). Of these, four (2.4%) prescriptions were not made for the treatment pruritus and seven (6.0%) prescriptions were never commenced. 105 patients were therefore included in the final analysis.

Here, we present the largest, real‐world, cohort of patients treated with rifampicin for pruritus in liver disease published to date. Within our mixed aetiology cohort, we demonstrate that 95% of patients did not have any concern for hepatotoxicity, but that in 5% a rifampicin‐induced hepatitis was diagnosed. This finding is in contrast with the literature from controlled trials of rifampicin for pruritus where no cases of hepatitis were reported, but is consistent with isolated case reports and the literature derived from tuberculosis therapy. Our hepatitis rate of 4.8% is higher than the median of 1.1% reported for tuberculosis treatment regimens not containing isoniazid by one meta‐analysis, but is within the range of rates reported for tuberculosis patients treated with both isoniazid and rifampicin,11 and less than reported rates of 10%‐20% for any increase in serum transaminase activity reported with rifampicin therapy.19

Guarantor of the article: Gwilym J Webb.

 

Source:

http://doi.org/10.1111/apt.14579

 

Leave a Reply

Your email address will not be published.